Ohio, 2018

Damaging Wind in Ohio, October 6, 2018

October 6, 2018 · NWS CLE · 1 event in 1 county or zone

There was an isolated report of damaging winds in Seneca County, Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

There was an isolated report of damaging winds in Seneca County, Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 6, 2:24 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Oct 6, 2:24 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
324 PM EDT Sat Oct 6 2018

...Feeling More Like Summer Rather Than October This Weekend...

.SYNOPSIS...
A warm front has lift across the area and stalled out over Lake
Erie this afternoon. An low pressure will move northeast to
Lake Ontario tonight. A cold front trailing from the low
pressure system will move southeast across the area tonight and
become nearly stationary across central Ohio and Pennsylvania.
The stationary front will lift north of the area Sunday night. A
ridge will build northwest into the local area Monday through
Wednesday from the mid Atlantic states. Another low pressure
system will move northeast through the central Great Lakes
Thursday morning forcing a cold front east across the area.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
If you thought today was exceptionally humid, you were correct.
We are currently seeing very high humidity with dewpoints in the
lower 70s. Infact, precipitable water values are around 1.8
inches which is measurement of the total moisture in the
atmosphere and that is at an all time high level for early
October standards.

We will see tropical like showers and storms with locally heavy
downpours this afternoon into late this evening. We already have
scattered convection developing in the warm sector south of a
frontal boundary that is just to our north and northwest. This
boundary will move southward this evening and we should see a
broken line of stronger storms developing along and ahead of the
front. MLCAPE values are around 1500 to 2000 J/KG along with
modest shear. The main threats will be storms that develop mini
surges, bows, or line segments moving quickly to the east-
northeast with the given wind vectors. Isolated damaging winds
up to 60 mph will be the main threat. There could be some small
pea to dime size hail but hail is not a big concern at this
time and the tornado threat is extremely low. The main window
for strong storms this evening across northern Ohio will be
between 6 pm and midnight. Scattered showers will linger around
through the rest of the night.

The boundary stalls out over northern Ohio on Sunday and then
slowly retreats northward again late on Sunday. This area will
be the focus for additional scattered showers and storms Sunday
afternoon and evening over northern Ohio as well as Lake Erie.
Temperatures will be warmest in the low to mid 80s across
central Ohio and in the 70s north of the boundary on Sunday.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
The early part of the work week will be running well above normal
with a more summerlike forecast with daily small chances of
showers/thunderstorms with enough instability to work with. Will
focus these precip chances diurnally. Temperatures will be in the
upper 70s/lower 80s with a few locations reaching into the mid 80s.
Night lows will be muggy in the mid/upper 60s. The major frontal
system will still be well to our west as the western U.S. trough
deepens and our mid-Atlantic high holds. Wednesday though will
likely feature more cloud cover as the shortwave ejects out of the
Central Plains and across the Midwest. Held off on the bulk of the
showers/thunderstorms until after the day period on Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY NIGHT/...
Timing of the models coming into better agreement for long term.
ECMWF has speeded up timing of cold front to match the faster GFS.
Both models now have the cold front pushing through Wednesday night.
May still see some lingering showers in the east Thursday morning,
but precip should be east of the forecast area by Thursday
afternoon. Behind the front, significantly cooler, fall like
conditions set up over the forecast area.  By Friday high temps will
only be in the upper 50s to lower 60s, which is actually a few
degrees below average.   Weekend forecast still in doubt. ECMWF
maintains a ridge over the Eastern Lakes Saturday with 850 temps of
2c - 5c.  The GFS on the other hand moves a strong cold front across
the area Saturday, with the 850mb temps plunging to -4c by Saturday
evening. For now will superblend Saturdays temps and go with slight
chance pops.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
The main aviation concern with this TAF update will be the
chances for scattered to numerous convection this evening across
northern Ohio into NW Pennsylvania. As of early this afternoon,
most areas have cleared out to VFR conditions. We have
introduced VCTS for northern TAF sites started at 21z and
southern sites at 00z with a frontal boundary moving down into
the area. Have included MVFR visibility and ceiling drops with
CB for convection associated with slow moving front this
evening. Isolated strong to severe convection is possible across
northern Ohio this evening. The front will not push all the way
through keeping MVFR conditions late tonight into early Sunday
morning with lower ceilings and light fog. TOL and NW Ohio area
may see IFR conditions late tonight. Conditions will slowly
improve again by mid Sunday morning. Winds will generally be
southerly to southwesterly 5 to 10 knots. Isolated stronger and
eractic winds may be possible around stronger storms late this
afternoon and evening.

OUTLOOK...Non-VFR possible on and off through Wednesday.

&&

.MARINE...
More summerlike weather can be expected on the lake. Water
temperatures are coming down into the mid 60s though. Showers and
thunderstorms can be expected tonight as a cold front settles south
across the lake.  This front will likely linger across northern Ohio
for Sunday and through a big part of Monday before lifting well
north of the lake. Therefore variable wind directions tonight will
settle into east-northeast flow for the rest of the weekend. Monday
will be a transition day and beyond that southerly flow is expected.
None of this is expected to reach small craft criteria.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...Oudeman
LONG TERM...DJB
AVIATION...Griffin
MARINE...Oudeman
Hazardous weather outlook, Oct 6, 3:06 AM EST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
406 AM EDT Sat Oct 6 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-070815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
406 AM EDT Sat Oct 6 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is the possibility that a few thunderstorms could approach
severe limits; especially later this afternoon into tonight as a
cold front sags southeast across the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 6, 4:49 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
549 PM EDT SAT OCT 6 2018

OHZ006-008-017-018-062215-
Seneca-Wood-Hancock-Sandusky-
549 PM EDT SAT OCT 6 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SENECA...SOUTHWESTERN
SANDUSKY...SOUTHEASTERN WOOD AND NORTHEASTERN HANCOCK COUNTIES...

At 548 PM EDT, a strong thunderstorm was located over Fostoria. The
storm is moving northeast at 25 MPH.

Winds in excess of 40 mph and heavy rain are possible with this
storm.

Locations impacted include...
Findlay, Fostoria, Arcadia, New Riegel, Wayne, Bloomdale, Risingsun,
Jerry City, West Millgrove, Burgoon, Bairdstown, Bascom and Kansas.

LAT...LON 4131 8325 4103 8325 4103 8363 4131 8363
TIME...MOT...LOC 2148Z 000DEG 0KT 4118 8345

Bray
Special weather statement, Oct 6, 4:51 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
551 PM EDT SAT OCT 6 2018

PAZ003-062215-
Crawford-
551 PM EDT SAT OCT 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAWFORD COUNTY...

At 551 PM EDT, a strong thunderstorm was located 8 miles south of
Guys Mills, or 11 miles southeast of Meadville, moving east at 25
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Titusville, Guys Mills, Cochranton, Hydetown and Townville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4162 7982 4161 7983 4155 7992 4154 7993
      4151 7998 4149 8000 4149 8012 4160 8012
      4181 7961 4162 7962
TIME...MOT...LOC 2151Z 270DEG 20KT 4151 8002

Mullen

The radar

The Cleveland radar (KCLE), 118 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seneca

When
October 6, 4:53 PM EST
Where
Seneca County, 1.25 mi WSW of Bettsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.240, -83.250

There were multiple trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784194.